It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-09-2005, 06:46 PM   #1
Senior Member
(male)
 
Imacarbuff's Avatar
 
Join Date: May 2005
Posts: 190
Imacarbuff HB User
Statin Withdrawal Problems

My plan-to stop taking Lipitor completely in about one week. I have been taking 20mg for a few years (and Zocor & Pravachol before that) and last week I thought I would cut back to 10mg (by cutting my 20mgs in half) to ease off instead of stopping from 20mg to nothing.

Tonight (on ConsumerReports.org) I read that "statin withdrawal to a sharply increased risk of stroke,heart attack or death". It mentioned that this came to the front burner when former President Bill Clinton underwent bypass surgery. He had stopped taking his Zocor.

Anyone have any ideas about how to get off these statins without causing more problems than I am trying to cure?

In any case, my insurance company is dumping Lipitor at the end of the year. I would prefer to get off of these....but, if I must stay on one of them-which of the four that I will have to choose from would be best? Lovastatin, Crestor, Zocor or Vytorin? I've heard nothing but bad things about Crestor.
Thanks in advance for anyone who would have time to weigh in on this.

 
Old 12-09-2005, 07:04 PM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: New York State
Posts: 679
HubbleRules HB User
Re: Statin Withdrawal Problems

Quote:
Originally Posted by Imacarbuff
My plan-to stop taking Lipitor completely in about one week. I have been taking 20mg for a few years (and Zocor & Pravachol before that) and last week I thought I would cut back to 10mg (by cutting my 20mgs in half) to ease off instead of stopping from 20mg to nothing.

Tonight (on ConsumerReports.org) I read that "statin withdrawal to a sharply increased risk of stroke,heart attack or death". It mentioned that this came to the front burner when former President Bill Clinton underwent bypass surgery. He had stopped taking his Zocor.

Anyone have any ideas about how to get off these statins without causing more problems than I am trying to cure?

In any case, my insurance company is dumping Lipitor at the end of the year. I would prefer to get off of these....but, if I must stay on one of them-which of the four that I will have to choose from would be best? Lovastatin, Crestor, Zocor or Vytorin? I've heard nothing but bad things about Crestor.
Thanks in advance for anyone who would have time to weigh in on this.
Imacarbuff,

I thought that quitting statins cold-turkey was only risky if you had a recent heart attack...

I stopped taking Lipitor cold-turkey about 22 months ago after I started having serious muscle pain and profound weakness. I didn't personally experience any problems dropping the drug.

Lovastatin is a relatively weak statin - which is the one I'd recommend. Zocor is the one most likely to cross the blood-brain barrier - that sounds risky to me - who knows what the long term risk are...

Vytorin is a combination of a Zocor and Ezitimibe... again, I wouldn't personally take Zocor...

HubbleRules

 
Sponsors Lightbulb
   
Old 12-09-2005, 07:46 PM   #3
JJ JJ is offline
Senior Veteran
(female)
 
JJ's Avatar
 
Join Date: Nov 2000
Location: Ct.
Posts: 3,704
JJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB User
Re: Statin Withdrawal Problems

Quote:
Originally Posted by Imacarbuff
My plan-to stop taking Lipitor completely in about one week. I have been taking 20mg for a few years (and Zocor & Pravachol before that) and last week I thought I would cut back to 10mg (by cutting my 20mgs in half) to ease off instead of stopping from 20mg to nothing.

Tonight (on ConsumerReports.org) I read that "statin withdrawal to a sharply increased risk of stroke,heart attack or death". It mentioned that this came to the front burner when former President Bill Clinton underwent bypass surgery. He had stopped taking his Zocor.

Anyone have any ideas about how to get off these statins without causing more problems than I am trying to cure?

In any case, my insurance company is dumping Lipitor at the end of the year. I would prefer to get off of these....but, if I must stay on one of them-which of the four that I will have to choose from would be best? Lovastatin, Crestor, Zocor or Vytorin? I've heard nothing but bad things about Crestor.
Thanks in advance for anyone who would have time to weigh in on this.
When I went off statins cold turkey my numbers went up pretty high for a few months, but then leveled off. AS Hubble said, if U don't wish to go cold turkey, take something well known and the lowest dose.

I have heard some nasty reports about Crestor, so I wouldn't even think of taking that. A friend of mine was on Lipitor for years, even up to 80 mgs. and had very lil side effects, but the minute they switched her to Crestor, she had nasty side effects. She now is on Vytorin and seems to be doing ok.

Good luck.....

 
Old 12-10-2005, 06:48 AM   #4
Senior Veteran
(male)
 
Join Date: Nov 2004
Posts: 8,484
Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
Re: Statin Withdrawal Problems

Quote:
Originally Posted by Imacarbuff
Tonight (on ConsumerReports.org) I read that "statin withdrawal to a sharply increased risk of stroke,heart attack or death". It mentioned that this came to the front burner when former President Bill Clinton underwent bypass surgery. He had stopped taking his Zocor.

....but, if I must stay on one of them-which of the four that I will have to choose from would be best? Lovastatin, Crestor, Zocor or Vytorin? I've heard nothing but bad things about Crestor.
Thanks in advance for anyone who would have time to weigh in on this.
Ima,
If I were in your boat I would cut my choice to two: Zocor or Vytorin. Both use simvastatin which will be generic next year but the Vytorin uses additional ezetimibe which allows an even lower dose of statin for the same results.
A lot depends on whether or not the ezetimibe causes untoward side effects for you.

I think the statin "withdrawal" thing is really just a way of saying that if you STOP taking them you will stop getting the benefits of lower cholesterol that they conferred. It's not that things would get worse than if you had never taken them. I don't think any weaning is necessary.

Last edited by Lenin; 12-10-2005 at 06:48 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Muscle pain from statin drug -- please describe texasmary High Cholesterol 12 09-12-2009 12:51 PM
Link Between Alzheimer's and Statin Drugs DannyTX Alzheimer's Disease & Dementia 11 02-13-2008 02:46 PM
Statin side effects, RYR and vitamin C boubou High Cholesterol 5 01-15-2008 06:34 PM
statin question jacal5 High Cholesterol 6 10-30-2006 05:03 AM
Chest muscles also ache with statin use, normal? Imacarbuff High Cholesterol 13 01-11-2006 09:45 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 05:45 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!